Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 56, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 19, 2017, 12:27 PM EDT for Bedford County, Campbell County, Pittsylvania County, Virginia. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2017, 12:27 PM EDT (16:27 UTC)
- Expired
- May 19, 2017, 1:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Campbell County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 62 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 1:03 PM EDT | TSTM WND DMG | 6 Se Bedford, VA | THUNDERSTORM WINDS RESULTED IN A DOWNED TREE ACROSS FALLING CREEK ROAD. |
| May 19, 1:07 PM EDT | TSTM WND DMG | 1 Nw Hurt, VA | THUNDERSTORM WINDS KNOCKED DOWN LARGE TREE LIMBS ACROSS PROSPECT ROAD NEAR THE COMMUNITY OF HURT. |
| May 19, 1:24 PM EDT | TSTM WND DMG | 3 Nne Hodges, VA | ONE TREE FELL ON A VEHICLE AT THE INTERSECTION OF MARYSVILLE ROAD AND EAST FERRY ROAD |
| May 19, 1:31 PM EDT | TSTM WND DMG | 3 Nne Hodges, VA | TREE FELL ON A CAR AT INTERSECTION OF EAST FERRY ROAD AND MARYSVILLE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.5 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 786 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
786
WUUS51 KRNK 191627
SVRRNK
VAC019-031-143-191730-
/O.NEW.KRNK.SV.W.0056.170519T1627Z-170519T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
1227 PM EDT FRI MAY 19 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southwestern Campbell County in central Virginia...
Northern Pittsylvania County in south central Virginia...
Southern Bedford County in south central Virginia...
* Until 130 PM EDT
* At 1227 PM EDT, a severe thunderstorm was located over Smith
Mountain Lake State Park, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Altavista...
Hurt...
Moneta...
Huddleston...
and Evington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3701 7960 3705 7960 3705 7959 3708 7962
3709 7961 3710 7964 3713 7965 3716 7968
3715 7970 3716 7969 3717 7970 3721 7973
3734 7926 3706 7908
TIME...MOT...LOC 1627Z 256DEG 26KT 3709 7961
HAIL...<.75IN
WIND...60MPH
$$
AS2 follow-up statements
362
WWUS51 KRNK 191648
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
1248 PM EDT FRI MAY 19 2017
VAC019-031-143-191730-
/O.CON.KRNK.SV.W.0056.000000T0000Z-170519T1730Z/
Campbell VA-Pittsylvania VA-Bedford VA-
1248 PM EDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR SOUTHWESTERN CAMPBELL...NORTHEASTERN PITTSYLVANIA AND
SOUTHEASTERN BEDFORD COUNTIES...
At 1247 PM EDT, a severe thunderstorm was located over Huddleston,
moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Altavista...
Hurt...
Huddleston...
Evington...
and Hodges.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3702 7952 3707 7952 3712 7955 3721 7961
3734 7926 3706 7908
TIME...MOT...LOC 1647Z 254DEG 14KT 3714 7949
HAIL...<.75IN
WIND...60MPH
$$
AS256
WWUS51 KRNK 191652
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
1252 PM EDT FRI MAY 19 2017
VAC019-031-143-191730-
/O.CON.KRNK.SV.W.0056.000000T0000Z-170519T1730Z/
Campbell VA-Pittsylvania VA-Bedford VA-
1252 PM EDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR SOUTHWESTERN CAMPBELL...NORTHEASTERN PITTSYLVANIA AND
SOUTHEASTERN BEDFORD COUNTIES...
At 1252 PM EDT, severe thunderstorms were located along a line
extending from near Huddleston to near Leesville to near Pittsville,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Altavista...
Hurt...
Huddleston...
Evington...
and Hodges.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3702 7952 3707 7952 3712 7955 3721 7961
3734 7926 3706 7908
TIME...MOT...LOC 1652Z 267DEG 18KT 3722 7947 3712 7942 3702 7945
HAIL...1.00IN
WIND...60MPH
$$
PHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 9:56 AM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 19, 9:56 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 956 AM EDT Fri May 19 2017 .SYNOPSIS... High pressure along the southeast Atlantic Coast will continue to produce an unseasonably warm and humid southwest flow of air across the forecast area this afternoon. The increasing moisture will result in a threat for scattered showers and thunderstorms, with potential for strong to severe storms during the late afternoon and evening. Unsettled weather will continue through the weekend with rain chances increasing ahead of another cold front arriving from the west by Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 945 AM EDT Friday... Clusters of convection along a 850 mb jet max associated with a weak mid level wave and diffluence aloft continue to develop off to the west while sliding east and weakening upon encountering westerly flow aloft across the far west. Still expecting this coverage per latest short term to slowly weaken by midday as better heating occurs, but likely still enough to clip at least the SE West Va counties through noon. Thus upped pops a bit there pending release trends. Otherwise concerns for the afternoon look to shift south and east ahead of a weak cold front well to the northwest as potential for residual outflow and differential heating to spark added deep convection. This provided that we can get enough heating through debris clouds to ramp up Cape values which still looks to occur outside of more shallow instability far northwest where clouds/showers should be more early on. Appears best chance for more organized coverage this afternoon along the southern Blue Ridge per latest SPC- WRF/Nam with the HRRR more isolated as support aloft actually weakens with more organized convection possibly shifting back closer to the front to the northwest. Thus appears main threat with added clusters of pulse, heavy rain producing storms per moist PWATS under unidirectional flow. Therefore including low likely pops southwest sections where moisture will also be deepest under another passing faint shortwave. Appears northeast sections may be in between coverage to the south/west and ahead of the lagging front to the northwest so keeping overall chance pops elsewhere for now. Highs likely to approach 90 again out east given weak westerly flow under still quite warm 850 mb temps and more insolation, while expecting mostly 80s elsewhere, except perhaps only 70s in cloudier northwest sections. Previous valid discussion as of 800 AM EDT Friday... Elevated instability over eastern KY/TN is resulting early morning showers and a few storms along the western slopes of the Appalachians, with impact to areas mainly west of I-77, although some drift into the eastern New River Valley and Greenbrier Valley have been noted. This activity is expected to weaken as the morning sun warms the tops of this mid level induced convection, any lull occurring mid-day, followed by a transition to diurnally surfaced based deep convection for the afternoon. No severe weather is anticipated until aft 18Z/2PM. Upper ridge of High pressure still covers the southeast Atlantic coast with influence to our part of the world in the form of a very warm, moist southwest wind. This airmass, with dewpoints in the 60s, will make for another somewhat muggy day with unseasonably warm temperatures, readings climbing into the 80s. Meanwhile, vigorous mid-CONUS trof is inching its way eastward, nibbling away at the upper ridge. Thunderstorms associated with this trough will begin to impact the OH/TN valleys today, with potential downstream impact to areas farther east by tonight. Until then, our forecast will hinge on mainly diurnally driven showers/storms with occurrence mainly confined to the 18z/2PM to 01z/9PM time frame. Thunderstorm initiation today is forecast to be similar to yesterday, favoring the Blue Ridge and higher mountain terrain during the early and mid afternoon. Since the upper ridge will be weaker than yesterday, there should be less of a cap, thus expecting more coverage. Winds aloft today are forecast to be more westerly, so think activity which develops over the mountains during the early afternoon will begin to drift into the foothills and piedmont for the late afternoon and evening. Forecast CAPE this afternoon will be on the order of 1500-2000 j/kg...Storm Mode Pulse Severe. DCAPES of 500-1000 j/kg will once again favor a microburst environment. For tonight, diurnally driven showers/storms will wane, but will continue upstream across the OH/TN valleys along the leading edge of the mid-CONUS upper level trough. Another area to watch will be a backdoor surface front which will be approaching the forecast area from the north and northeast. This front will move into northern WV and VA tonight, and this may provide a focus for an MCS to slide southeast along the front from the OH Valley late this evening or during the overnight tonight. As such will maintain chc pops through the overnight, especially across the northern CWA. At some point the front will enter the CWA, probably toward daybreak Saturday and entering via the northeastern CWA by way of CHO-LYH with a distinct wind shift introducing a northeast wind to areas northeast of LYH by daybreak Saturday. && .SHORT TERM /SATURDAY THROUGH MONDAY/... As of 330 AM EDT Friday... In mid-levels, weakened/flatter subtropical ridge in place across the southeastern CONUS will amplify on Saturday, downstream of a potent mid-level trough across the center of the country. As the trough deamplifies and progresses into the upper Midwest/Great Lakes Sunday into Monday, ridging breaks down/builds east with the next sfc cold front likely to to make slow eastward progress later Sunday and Monday. While forecast confidence is low to moderate, it is a potentially active pattern particularly looking into late in the weekend and into Monday. It is also a pattern fraught with potential opportunities for temperature busts. For Saturday...a good deal of uncertainty conveyed in the 00z guidance on the early-day position of what is projected to be a backdoor cold front; front will separate summerlike air mass across the Southeast from cP air mass across the Great Lakes/Northeast. Its position likely to be heavily influenced by convective activity today. Front itself should make some southeastward progress, but I think it is unlikely to advance as far south as the GFS thinks it will, at least initially. Front's southward progress will run into what should be a humid and unstable air mass; and it should be enough to spark showers and thunderstorms perhaps as early as mid to late morning from the VA Southside/northern NC Piedmont up through the Blue Ridge into the Roanoke and New River Valleys. PoPs are in the high- Chance range for most of the forecast area except the central VA Piedmont; in this corridor, weak flow through a large depth of atmosphere would support slow moving storms w/potential for localized heavy rainfall in the heaviest echoes. Rain cooled air and northeast sfc winds should give the front an added push southward into the northern NC Piedmont into the evening hours. Implemented a non-diurnal temperature curve to better show the temperature trend; highs may only occur early in the day for locations such as Lynchburg and Appomattox, while highs elsewhere should reach the 70s, with perhaps the lower 80s the further south one goes. Still, even these southern locales probably see highs occuring earlier than typical. Under likely overcast, temperatures probably only fall some 2-4 degrees from late-afternoon readings. First half of Sunday probably is the "driest" of the period, with persistent overcast likely to erode somewhat toward partly/mostly cloudy skies amid increasing southwest flow sfc and aloft. As we progress into Sunday afternoon, aforementioned cold front approaching from the Plains/Midwest will begin to approach our western doorstep with an increasing PoP indicated. With increasing southwest flow likely paralleling the position of the surface front, this opens the door for a relatively long-duration period of at least steady moderate rain with embedded thunderstorms which may last into Monday. PoPs were accordingly raised into the high- Likely/low Categorical range Sunday night into Monday, though decrease a bit Monday afternoon along and west of the Blue Ridge into southeast WV. Potential for strong storms in the Sunday night through Monday period is conditional upon generating higher instability than presently indicated. However...with PWATs nearing 1.5", warm cloud depths of ~11,000ft along with the slow eastward translation of the baroclinic zone, these are signals that one could envision adding up to a potential hydrologic concern. Confidence is only low to moderate, and it's tough identifying specific areas at this point in light of potential rainfall opportunities today and Saturday, but this will need to be carefully monitored in the coming days. Highs on Sunday top out in the mid 70s with some breaks in cloudiness anticipated, with overcast/rainy upper 50s to mid/upper 60s Sunday night. With the front expected to lie across the CWA Monday, highs temps only in upper 60s/low 70s west of the Blue Ridge and into the mid 70s along and east of the Ridge. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... As of 330 AM EDT Friday... High pressure will bring a brief period of dry weather from Monday night into Tuesday night. A strong cold front will move across the region Wednesday. A dry slot will grace the area Wednesday night then the upper level portion of the storm will move across the area Thursday. Temperatures will remain close to normal for early next week, then fall below normal to end the week. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... As of 745 AM EDT Friday... Primarily VFR conditions will prevail through the 24 hour valid TAF period. Exception will be lower vsby/cigs associated with scattered showers and thunderstorms. For this morning, showers between BLF-JKL and down into the TN Valley vcnty of TRI-TYS will impact areas mainly west of the Roanoke valley. HiRes models indicate high potential for showers along the west side of the Appalachians, associated with some elevated CAPE. These showers are expected to weaken mid-late morning, before redeveloping during the afternoon. Any early morning showers and stratus/fog should dissipate between 13-15Z, followed by a transition to diurnally driven showers and thunderstorm development after 18Z/2PM. Similar to yesterday, focus for showers/storms will be along the Blue Ridge and higher Terrain during early-mid afternoon. Winds aloft are more westerly today, so any activity that develops during the afternoon will then drift east toward the piedmont during the late afternoon and evening. Have included VCTS in all the TAFs for during the 18Z/2PM-01Z/9PM time frame. Storm cells are expected to be scattered in nature. After sunset, the diurnally driven deep convection will dissipate, with potential for patchy fog during the overnight. There is an active front to our northwest which will be entering the Ohio Valley. Frontal driven storms over the Ohio Valley are expected today and are forecast to continue during the overnight tonight. Not confident any of this activity will impact our CWA, but some of the meso models indicate potential for an MCS to move out of the OH valley and into WVA tonight. Extended Aviation Discussion... The front is forecast to enter the forecast area Saturday, entering the area backdoor style with a northeast push of wind Saturday and Saturday night. The front will then stall over or just south of the region early Sunday. With the front over the area, there will be an opportunity for widespread showers and thunderstorms, especially during the peak heating hours of the day both Saturday and Sunday. A much stronger front will cross the forecast area Monday, dry weather returning Monday night into Tuesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/PM NEAR TERM...JH/PM SHORT TERM...AL LONG TERM...AL/RCS AVIATION...PM
Hazardous weather outlook, May 19, 5:11 AM EDT, 7 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 511 AM EDT Fri May 19 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-200915- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 511 AM EDT Fri May 19 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. A few strong to severe thunderstorms are possible today. The strongest storms may produce gusty winds. Heavy rainfall and cloud to ground lightning will also be possible in any thunderstorm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A slow moving cold front will bring a period of showers and embedded thunderstorms Sunday afternoon into Monday. Additional rainfall from the front may trigger localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 19, 11:09 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1109 AM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 2 S DUGSPUR 36.79N 80.62W
05/18/2017 E1.00 INCH CARROLL VA PUBLIC
QUARTER SIZED HAIL FELL ON NARROGATE ROAD...AND NEARBY
NEIGHBOR MEASURED 4.5 INCHES OF RAIN
&&
PWSpecial weather statement, May 19, 11:25 AM EDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 1125 AM EDT FRI MAY 19 2017 VAZ017-033-191600- Franklin-Floyd- 1125 AM EDT FRI MAY 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FLOYD AND CENTRAL FRANKLIN COUNTIES... At 1125 AM EDT, a strong thunderstorm was located near Callaway, moving east at 25 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Rocky Mount... Sydnorsville... Ferrum... Endicott... and Burnt Chimney. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3686 8020 3701 8019 3713 7981 3686 7977 TIME...MOT...LOC 1525Z 263DEG 21KT 3697 8012 AS
Special weather statement, May 19, 12:03 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1203 PM EDT FRI MAY 19 2017
VAZ033-034-044-191645-
Franklin-Bedford-Pittsylvania-
1203 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
PITTSYLVANIA...SOUTH CENTRAL BEDFORD AND EAST CENTRAL FRANKLIN
COUNTIES...
At 1202 PM EDT, a strong thunderstorm was located near Rocky Mount,
moving east at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Rocky Mount...
Penhook...
Smith Mountain Lake State Park...
Western Smith Mountain Lake...
and Pittsville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3690 7990 3706 7988 3713 7941 3709 7942
3706 7944 3706 7943 3690 7947
TIME...MOT...LOC 1602Z 264DEG 13KT 3701 7982
ASLocal storm report, May 19, 12:08 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1208 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM HAIL 2 NE ROCKY MOUNT 37.02N 79.86W
05/19/2017 E0.50 INCH FRANKLIN VA TRAINED SPOTTER
DIME SIZED HAIL LASTED FOR FIVE MINUTES AND COVERED THE
GROUND
&&
PWSpecial weather statement, May 19, 12:08 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1208 PM EDT FRI MAY 19 2017
VAZ032-043-191700-
Henry-Patrick-
1208 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN HENRY AND EAST CENTRAL
PATRICK COUNTIES...
At 1207 PM EDT, a strong thunderstorm was located near Buffalo Ridge,
moving east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Bassett...
Spencer...
Villa Heights...
Collinsville...
and Horse Pasture.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
If you are on or near Philpott Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3668 8028 3679 8025 3680 8004 3678 8003
3678 8001 3679 8001 3679 8002 3680 8001
3680 7987 3660 7993
TIME...MOT...LOC 1607Z 272DEG 18KT 3672 8021
ASLocal storm report, May 19, 12:27 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM TSTM WND DMG 2 E ROCKY MOUNT 37.01N 79.84W
05/19/2017 FRANKLIN VA LAW ENFORCEMENT
ONE TREE DOWN ALONG MUSE FIELD ROAD
&&
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:17 PM EDT | Special Weather Statement | RNK | Patrick | 58 min |
| May 19, 10:45 AM EDT | Special Weather Statement | RNK | Floyd | 30 min |
| May 19, 11:25 AM EDT | Special Weather Statement | RNK | Franklin | 35 min |
| May 19, 12:03 PM EDT | Special Weather Statement | RNK | Franklin | 42 min |
| May 19, 12:08 PM EDT | Special Weather Statement | RNK | Henry | 52 min |
| May 19, 12:29 PM EDT | Special Weather Statement | RNK | Bedford | 61 min |
| May 19, 12:36 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 34 min |
| May 19, 12:40 PM EDT | Special Weather Statement | RNK | Carroll | 65 min |
| May 19, 12:43 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 47 min |
| May 19, 1:11 PM EDT | Special Weather Statement | RNK | Prince Edward | 19 min |
| May 19, 1:20 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 55 min |
| May 19, 1:25 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Bedford, Campbell, Charlotte, Halifax, Pittsylvania | 65 min |
| May 19, 1:43 PM EDT | Special Weather Statement | RNK | Wythe | 62 min |
| May 19, 1:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 25 min |
| May 19, 2:05 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 55 min |
| May 19, 2:20 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Patrick, City of Galax | 41 min |
| May 19, 2:35 PM EDT | Special Weather Statement | RNK | Bedford | 40 min |
| May 19, 3:04 PM EDT | Special Weather Statement | RNK | Carroll, Patrick, City of Galax | 56 min |
| May 19, 3:23 PM EDT | Special Weather Statement | RNK | Franklin | 52 min |
| May 19, 3:32 PM EDT | Special Weather Statement | RNK | Franklin | 28 min |
| May 19, 4:10 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 65 min |
| May 19, 4:28 PM EDT | Special Weather Statement | RNK | Halifax | 32 min |
| May 19, 4:47 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 28 min |
| May 19, 5:08 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.